NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Bisphosphonates and ear canal osteonecrosis

There is a well established link between osteonecrosis of the jaw and bisphosphonates.  The MHRA bulletin in December informed prescribers of a link between bisphosphonates and very rare reports of osteonecrosis of the external auditory canal.  Possible risk factors include steroid use and chemotherapy, with or without local risk factors such as infection or trauma.  Patients should be advised to report any ear pain, discharge from the ear or ear infection during bisphosphonate treatment.  Prescribers should be alert to the possibility of this side effect in patients who present with ear symptoms, including chronic ear infections, or in patients with suspected cholesteatoma.

 

The data do not currently support a causal relation between osteonecrosis of the external auditory canal and denosumab but this is being kept under review.  Suspected adverse drug reactions with bisphosphonates, including denosumab or any other medicines should be reported on a Yellow Card